One thing about getting older is that you tend to know about all the medications out there. For one thing, they get advertised on what many people would consider “old person” TV channels: Science, History, National Geographic … the channels I watch to learn things I didn’t want to learn as a teenager.
“Have you been diagnosed with S.A.D.–Sad Acronym Disease? Ask your doctor if Incheeria might be right for you!”
The other thing, of course, is that we’re now taking all those pills. I frequently have to ask my wife, “What’s this med for, again?”
“It’s for your memory, dear. Again.”
The other day (or today, as I write this), I was introduced to one I’d never heard of. I stopped for my yearly visit to the allergy doctor, to confirm I still had allergies. When asked if I’d had any symptoms related to the whole respiratory system thing, I mentioned in passing that my sinus headaches had been increasing lately.
|Ignoring symptoms? That’s how a zombie apocalypse starts.
I hadn’t given it much thought. I suffer from the Butterfly Effect: If a butterfly flaps its wings in South America, it will cause changes in weather patterns that will, sooner or later, hit my sinuses. Just another day in the Midwest, which has more spores and dander than the Great Lakes have sand.
I was being seen by a nurse practitioner–who was wonderful, by the way–named Ambush. Seriously. And she had an Army pin on her shirt, so even though she was nice and friendly, I had the strangest feeling Nurse Ambush could kill me with her pinkie. In a way she almost did, when she started pushing her finger into various places on my face.
Beats going to the urologist, anyway.
After I stopped screaming and begging for her to stop, she reminded me that people with strong allergies tend to get sinus infections easily, and guess what? As if I didn’t already know.
She wrote me a prescription for, yes, an antibiotic … but I’d never heard of this one. My regular doctor’s office had heard of it, but they didn’t have it. Why? “Well, we don’t have a sealed, explosion proof vault.”
That’s when I started to get nervous.
Then I got the bottle.
First, the lid was actually bulging. I was worried it was over pressurized, but it turns out they were dead set–maybe I should rephrase that–on making sure I had enough to kick it this time.
Second, isn’t that the color they give to pills that might kill people? I mean, I’ve seen blue and purple on the side of hazmat train cars.
Well, one of the possible side-effects is explosive diarrhea, so there’s that.
I remained concerned, so I called my doctor for more information. When I told him the name and that it was 300 milligrams, he said, “You don’t have children in the house, do you?”
Not unless you count me.
“Okay. I know this is going to seem counterintuitive, but these might make you very sick. Then they’ll make you well, of course.”
Should I avoid doing anything?
“Yes, you should.”
Huh. Any other advise?
“Whatever you do, don’t accidentally take two at once.”
Why? What would happen?
“Have you ever heard the word Chernobyl?”
After that, I stopped asking questions.
|Is it … smoking?